The TGA has backed the European Medicines Agency in saying that vaccination with the AstraZeneca COVID-19 vaccine should not be deterred by reports of extremely rare cases of cerebral venous sinus thrombosis (CVST).
Based on vaccine safety surveillance reports from countries such as Germany, the EMA statement said cases of thrombosis and thrombocytopenia, some presenting as mesenteric vein or cerebral vein/cerebral venous sinus thrombosis (CVST), have been reported in persons who had recently received COVID-19 Vaccine AstraZeneca, mostly occurring within 14 days after vaccination and mostly in women under 55.
While it says the overall balance favours safety of the vaccine far outweighing any risk, it has recommended raising awareness of the possible risks of disseminated intravascular coagulation (DIC) and CVST by making sure they’re included in the product information leaflet.
“Healthcare professionals are urged to be alert for possible cases of thromboembolism, DIC or CVST occurring in vaccinated individuals,” it recommended.
“Recipients should be warned to seek immediate medical attention for symptoms of thromboembolism, and especially signs of thrombocytopenia and cerebral blood clots such as easy bruising or bleeding, and persistent or severe headache, particularly beyond 3 days after vaccination.”
In a statement the TGA it had not been proven that these cases were caused by the vaccine and a plausible mechanism for how they could have been caused by the vaccine has not been established.
“These conditions are also sometimes seen in people who have not received a COVID-19 vaccine or other vaccine. The EMA safety committee also noted that COVID-19 disease itself is often associated with serious clotting problems, which can themselves be fatal,” it said.
“We advise that people in Australia should continue to get the AstraZeneca vaccine when eligible.”
Earlier in the week, authorities in Germany provided details about a cluster of cases of cerebral venous thrombosis that led them to recommend temporary suspension of vaccination with the AstraZeneca COVID-19 vaccine.
Experts from the Paul-Ehrlich-Institut sought advice from haematologists after the national adverse events surveillance system reported seven cases of severe cerebral venous thrombosis associated with thrombocytopenia and bleeding that occurred in association with vaccination with COVID-19 Vaccine AstraZeneca.
After finding an unusual pattern of sinus vein thrombosis in young and middle aged women the national regulator recommended that vaccination with the AstraZeneca vaccine be suspended in Germany as a precautionary measure until further data could be analysed.
In a series of FAQs released on 16 March the Institute said that cerebral venous thrombosis was a very serious disease that was difficult to treat, noting that three of the seven people whose cases were notified to them had died.
It said six of the seven cases of cerebral venous thrombosis were sinus vein thrombosis and all occurred in women in the age range of 20 to 50 years within 16 days of vaccination. The other case with cerebral haemorrhage in thrombocytopenia and thrombosis was medically very similar.
…There is no clear association between CVST & A-Z vaccine
Agree it is good practice to continue monitoring events as the @EMA_News suggest or reminding health care professionals of the symptoms of CVST
BUT vaccinations must continue – the benefits hugely outweigh the risks
— Beverley Hunt (@bhwords) March 18, 2021
The cluster of cases of what is usually a very rare adverse event had been flagged by the surveillance system for further investigation, they said. The seven cases reported were statistically significantly higher than the one that would have been expected after 1.6 million AstraZeneca vaccinations in Germany.
“In addition to the experts from the Paul-Ehrlich-Institut, other experts in thrombosis, haematology, and an adenovirus specialist were consulted with the details of the reported cases. All experts agreed unanimously that a pattern could be discerned here and that a connection between the reported above-mentioned diseases and the vaccination with COVID-19 Vaccine AstraZeneca was not implausible,” the statement said.
The institute said cerebral venous thrombosis was a very rare potential event, but advised the public that it was important to watch out for possible signs of this side effect.
“Anyone who develops persistent headaches or detects skin bleeding four to 16 days after vaccination with COVID-19 Vaccine AstraZeneca, please seek urgent medical attention,” it said.
The EMA said it would undertake additional review of thromboembolic risks, including looking at the risks with other types of COVID-19 vaccines, although no signal has been identified from monitoring so far.
“These are rare cases – around 20 million people in the UK and EEA had received the vaccine as of March 16 and EMA had reviewed only 7 cases of blood clots in multiple blood vessels (disseminated intravascular coagulation, DIC) and 18 cases of CVST. A causal link with the vaccine is not proven, but is possible and deserves further analysis,” it concluded.